Alert archive / Montana / Tornado Warnings in 1997
Tornado Warning 2, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 5, 1997, 8:45 PM MDT for Musselshell County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1997, 8:45 PM MDT (02:45 UTC)
- Expired
- Jun 5, 1997, 9:20 PM MDT
- In force
- 35 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Musselshell County, MT
The radar
The Billings radar (KBLX), 73 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 060246 TORBIL MTC065-060320- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 845 PM MDT THU JUN 5 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 920 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL MONTANA ...NORTHWESTERN MUSSELSHELL COUNTY AT 843 PM MDT...BILLINGS DOPPLER RADAR INDICATED A TORNADO 20 MILES NORTHWEST OF ROUNDUP. THIS TORNADO WAS MOVING xNORTH AT 10 MILES AN HOUR. LARGE HAIL CAN ALSO BE EXPECTED WITH THIS STORM. THIS TORNADIC STORM WILL AFFECT RURAL AREAS. SCARLETT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 5, 8:22 PM MDT, 23 minutes earlier.
Area forecast discussion, Jun 5, 8:22 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 800 PM MDT THU JUN 05 1997 VERY BUSY WITH SEVERE WEATHER...HYDRO...AND CURRENT FORECAST LOOKS TO BE GOOD. NO CHANGES TO WORK ZONES. RASCH BIL TB 055/080 055/083 057 564342 LVM .. 053/080 053/082 ... 565353 HDN .. 052/082 055/085 ... 564342 MLS .. 059/084 062/088 ... 562232 4BQ .. 054/083 058/088 ... 562232 BHK .. 056/080 058/084 ... 562232 SHR TB 051/078 053/081 055 564342
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:20 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 65 min |
| Jun 5, 7:26 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 64 min |
| Jun 5, 8:00 PM MDT | Tornado Warning | BYZ | Wheatland | 35 min |
| Jun 5, 8:11 PM MDT | Flash Flood Warning | BYZ | Sweet Grass | 4 hr |
| Jun 5, 8:16 PM MDT | Flash Flood Warning | BYZ | Wheatland | 3 hr |
| Jun 5, 8:18 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 62 min |
| Jun 5, 8:28 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 62 min |
| Jun 5, 9:23 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 62 min |
| Jun 5, 9:34 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 61 min |
| Jun 5, 10:25 PM MDT | Flash Flood Warning | BYZ | Sweet Grass, Wheatland | 4 hr |
| Jun 5, 10:32 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 33 min |
| Jun 5, 10:50 PM MDT | Flash Flood Warning | BYZ | Musselshell | 4 hr |
| Jun 5, 11:10 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 65 min |
| Jun 6, 12:03 AM MDT | Flash Flood Warning | BYZ | Musselshell, Yellowstone | 117 min |
| Jun 6, 12:53 AM MDT | Flash Flood Warning | BYZ | Rosebud | 117 min |
| Jun 6, 5:08 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 62 min |
Nearby
Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.